Thursday, December 25, 2008

Vanity or Pain?

A hand full of times over the last few years, I have had a few scary little episodes. What usually happens is this...all of a sudden I notice a blurry spot showing up in my vision. Slowly over the next ten minutes or so, this blurry spot gets bigger and bigger taking up most of my sight. Its like looking through Vaseline. Then, I start getting light sensitive and very anxious. Most of the time I'm somewhere safe, but this has started up a few times while driving. It's really unnerving. My sight usually restores itself in half an hour or so, but then I'm left with a wicked headache.

This is one of the first things I brought up with my doctor when I got my insurance. I prepared myself for the worst. Then my doctor very unenthusiastically said it was optical flare, and that wicked headache that follows is just a migraine. She told me it was caused by my birth control. Ok, that makes sense. The first time one of these episodes happened pretty much lined up with me starting the birth control. In her unenthusiastic voice still, she told me it's also likely that I'm prone to strokes...nice. Then said "but we won't really know until you actually have a stroke, so we'll just change your birth control and all should be better." Well, if that solves all of those problems...great. Change it up baby!

So three months ago, she changed me over to some other birth control. About a month in all of my migraines were gone. What I didn't realize, was that I was having migraines almost every day. I'm not sure how I didn't realize that I was having migraines every day...denial? Because I was sure popping the ibuprofen! Obviously mine are not nearly as bad as many peoples, Guilty Noodles for one. But It's amazing to not have to deal with those pain in the ass migraines.

Now here's my problem...this new birth control sucks otherwise. It works in the birth control category, which is what it should do. However now I'm totally hormonal and breaking out. I haven't gotten so much as a pimple in 5 years, now I'm a mess. I shouldn't be having break outs at 32 years old.

How ridiculous would it be to go back in to the doctor and say...get me back on the old stuff, I'd rather have migraines than pimples?

Yeah I know stupid! Guilty Noodles, I know you'd totally take pimples if it meant getting rid of your monster migraines!


  1. Poor you! Try an IUD. It's made a difference in my migraines, doesn't cause pimples and lightens your period significantly (sometimes I don't even get one). It takes all of 30 seconds to install the little fishing hook (that's how I like to refer to it) and you don't have to pay for those pesky pills that insurance doesn't cover anyway. You only need to have it serviced every five years... I know, sweet!

    I would also suggest you see a neurologist right away. The blur in vision concerns me and that's something a neuro will have a better idea on. It's most likely an "aura" before a migraine occurs, but the length of time you're having them is what sparks worry.

    Not to freak you out, but 25% of women with migraines have some kind of heart condition... most migraine medications out there (like immitrex) will cause a greater risk in strokes. I've been through the ringer for migraines, CT scan, MRI and even an echocardiogram to check for any heart problems.

    Are you getting enough sleep? Often times, (especially in my case) regulating sleep is crucial in migraines. Stressed out? That's huge on me too, therefore all the anti-depressants and sedatives.

    I've found acupuncture to help, but it's quite pricey. There's also proof that taking magnesium twice a day will help, but you need to take it consistently for two months to see results. I take it in the form of Migralief, it's got a few other things in it. A friend sees results with cayenne pepper tablets to increase blood flow, but it's different for everyone.

    Try Aleve when you start a migraine. The caffeine's supposed to help. The problem with NSADs is they all cause rebound headaches and you're not supposed to take them for more than three days in a row. Migraines are super tricky and differently treated with every person. Start with the neuro and take it from there.

    I know this is a lot of info to digest, feel free to contact me if you have any more questions, although it's best you see a professional. Keep me posted okay? I wouldn't wish this on anyone.

  2. Awww. I am so sorry to hear about your vision and headaches. That really sucks. Not experience here but my only advice would be to continue trying out different birth controls until you find something that works for you. I am a huge fan of the patch and the ring. I am on the ring now as there were findings of blood clots with the patch in some women. Too bad, I had awesome skin on the patch. Skin is pretty decent with the ring. Good luck.


Talk to me...

Note: Only a member of this blog may post a comment.